Kentucky, 2015

Winter Weather in Kentucky, February 17 to 18, 2015

February 17 to 18, 2015 · NWS PAH · 22 events in 22 counties and zones

A light, fluffy one to two inches of snow fell on top of the snowcover from the February 16 winter storm. The new snow produced a fresh coating on top of already cleared roads, and additional snow on top of unplowed streets and back roads.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A light, fluffy one to two inches of snow fell on top of the snowcover from the February 16 winter storm. The new snow produced a fresh coating on top of already cleared roads, and additional snow on top of unplowed streets and back roads. Gusty winds caused some blowing of the snow. A disturbance in the upper levels of the atmosphere moved southeast across the Lower Ohio Valley. The fast-moving disturbance had little moisture to work with, but it was strong enough to squeeze out minor snow accumulations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 3:29 PM CST, 7 hours 31 minutes earlier.

Area forecast discussion, Feb 17, 3:29 PM CST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
329 PM CST TUE FEB 17 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 1233 PM CST TUE FEB 17 2015

THE FAST MOVING INCOMING SYSTEM WILL TAKE SHAPE/COME TOGETHER
ALMOST OVERHEAD. ELEVATED INSTABILITY MAY ENHANCE UVM AND
THEREFORE SNOWFALL POTENTIAL. HIGH LSR (WE USED 17-1) WILL SQUEEZE
OUT EFFICENT SNOW OF LIQUID QPF EQUIVS FROM .05-.1" ON AVERAGE, SO
A QUICK 1-2 INCH NEW SNOWFALL AMOUNT IS FORECAST. THE SNOW MAY
BEGIN AS EARLY AS LATE THIS AFTERNOON OVER SEMO...SPREADING
QUICKLY EAST ACROSS THE ENTIRE FA...WITH LIKELY THE BULK ZONE
ACROSS THE HEART OF THE FA...NOT TOO DISSIMILAR (IN TRACK) TO THE
BIG SNOW EVENT. SLIGHTLY LESSER AMOUNTS ARE NOTED JUST NORTH AND
JUST SOUTH OF THE HEART OF THE FA. ALL SITES SEE AROUND AN
INCH...OR JUST SHY...ON THE LOW END...TO AN INCH AND HALF OR
BETTER...ON THE HIGH END. IF CONVECTIVE ELEMENTS PLAY
OUT...ISOLATED 3 INCH TOTALS MAY BE REALIZED. A WINTER WEATHER
ADVISORY HAS BEEN ISSUED FOR TONIGHT.

AFTER THIS SYSTEM PASSES...WINDS WILL STIFFEN AS THEY SHIFT
AROUND TO THE NORTH AND NORTHWEST AND BECOME GUSTY. THIS WILL
REALLY HELP DRAW THE COLDER AIR IN...AND BY PM AND INTO THE
OVERNIGHT HOURS...WE'RE AT OR BELOW WIND CHILL ADVISORY
THRESHOLDS...SO WE ANTICIPATE THAT AS OUR NEXT HEADLINE...IF
MODELS CONTINUE TO KEEP THESE VALUES. WILL LET THAT PLAY OUT
ANOTHER RUN OR TWO.

LOOKING AT THE SNOWPACK REALIZED LOW TEMPS THIS MORNING...AND
ANTICIPATING THE ARCTIC PLUNGE BEHIND THIS SYSTEM FOR TOMORROW
NIGHT...WE'LL GO AHEAD AND ADJUST OUR LOWS ACCORDINGLY FOR WED
NIGHT. THIS WILL PUT EVERYONE IN RECORD RANGES FROM MINUS 3 TO
MINUS 10. EVV RECORD IS -3 IN 1979 AND PAH IS +1 IN 1978...BOTH OF
WHICH LOOK LIKE THEY WILL BE ACHIEVED/BROKEN.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 328 PM CST TUE FEB 17 2015

STILL FAIRLY LOW CONFIDENCE IN THE EXTENDED WITH A GOOD DEAL IN FLUX
WITH THE MODELS AND THE OBSERVED PARAMETERS.

FRIGID ARCTIC HIGH PRESSURE WILL BEGIN TO SHIFT EAST EARLY IN THE
PERIOD. WEAK OVERRUNNING SHOULD BEGIN ON THE WEST SIDE OF THIS HIGH
AS AN UPPER AIR DISTURBANCE SHOOTS SOUTHEAST INTO THE MID MS RIVER
VALLEY. COULD BE SOME LIGHT SNOWS WITH THIS ALONG AND WEST OF THE MS
RIVER THU NIGHT INTO FRI. SOME MODELS SUGGEST A COUPLE/THREE INCHES
OF SNOW OVER PORTIONS OF SE MO...BUT OTHERS ARE MOISTURE
STARVED...SO THE JURY IS STILL OUT REGARDING TOTALS.

AS THIS HIGH DRIFTS FARTHER TO THE EAST AND MID LVL FLOW BECOMES MORE
WESTERLY (THEN SOUTHWESTERLY)WE WILL BE ABLE TO BEGIN TAPPING INTO
SOME GULF MOISTURE. THE MOST DIFFICULT SOLUTION WILL BE DETERMINING
WHERE THE SFC WARM FRONT WILL SET UP. THIS IS WHERE THE MODELS SEEM
TO DISAGREE. THOUGH THEY ARE CLOSER TOGETHER THAN YESTERDAY...THE
12Z ECMWF IS STILL FARTHER N/W THAN THE GFS AND HENCE WARMER. EVEN
THE GFS HAS NOW SHIFTED FAR ENOUGH NORTH TO SUGGEST A CHANGE OVER TO
PLAIN RAIN ON SATURDAY. MY CONCERN IS THE MODELS MAY BE WARMING
THINGS UP TOO QUICKLY IN THE SNOW PACK NORTH OF THE FRONT.

FOR NOW...WILL BEGIN PRECIP FRIDAY NIGHT AS A MIX OF SNOW/SLEET...
GRADUALLY TRANSITIONING TO FREEZING RAIN FROM SOUTH TO NORTH DURING
THE NIGHT. TEMPS SHOULD SLOWLY RISE FROM THE DAYTIME HIGHS. BY THE
TIME WE GET INTO SAT...WILL ALLOW TO GO OVER TO ALL RAIN SOUTH OF
THE OHIO RIVER WITH RAIN OR FREEZING RAIN NORTH. FINALLY...AS A
SURFACE LOW FINALLY PASSES EAST OF THE REGION SATURDAY NIGHT...MUCH
COLDER AIR WILL BE DRAWN SOUTHEASTWARD BACK INTO THE REGION...AND A
SWITCH BACK TO SNOW MAY OCCUR BEFORE THE PRECIP ENDS LATER AT NIGHT.

THE NEXT WORRISOME ITEM LIES WITH PRECIP AMOUNTS. THERE IS SOME
INDICATION THAT A NEARLY STATIONARY AREA OF MDT TO HVY PRECIP WILL
FORM ALONG THIS FRONTAL BOUNDARY...ESP LATE FRI NIGHT THROUGH SAT
EVENING. THOUGH WE ARE PLAYING THE BULK OF THIS AS A COLD RAIN IN
OUR FORECAST AREA...A SLIGHT SHIFT SOUTH OF THE BOUNDARY COULD BRING
MAJOR ICING TO PORTIONS OF THE REGION. OTHERWISE...IT LOOKS LIKE WE
COULD PUT A FEW INCHES OF RAIN ON TOP OF THE 6 TO 12 INCH SNOW PACK
THIS WEEKEND.

NEEDLESS TO SAY...THIS LOOKS TO BE A DYNAMIC FORECASTING
PROCESS...AND CHANGES ARE LIKELY TO BE NEEDED WITH TIME.

&&

.AVIATION...
ISSUED AT 1233 PM CST TUE FEB 17 2015

VFR FLIGHT CONDITIONS WILL RAPIDLY DETERIORATE THIS EVENING AS AN
EVOLVING WEATHER SYSTEM COMES TOGETHER AS IT MOVES INTO OUR FA.
SNOW WILL DEVELOP AND RESTRICT VSBYS TO MVFR BY EARLY
EVENING...WITH INTENSITY PICKING UP BY MID-LATE EVENING AND
RESTRICTING TO IFR AT TIMES. SIMILARLY CIGS WILL RESTRICT TO MVFR
WITH IFR NOT OUT OF THE QUESTION IN HEAVIER SNOW BURST. SNOW WINDS
DOWN WEST TO EAST LATE TONIGHT-TMRW MORNING...AT WHICH TIME WINDS
BACK TO N-NWLY AND STIFFEN/BECOME GUSTY. MVFR CIGS MAY BE SLOW TO
DEPART.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY UNTIL 9 AM CST WEDNESDAY FOR ILZ075>078-
     080>094.

MO...WINTER WEATHER ADVISORY UNTIL 9 AM CST WEDNESDAY FOR MOZ076-086-
     087-100-107>112-114.

IN...WINTER WEATHER ADVISORY UNTIL 9 AM CST WEDNESDAY FOR INZ081-082-
     085>088.

KY...WINTER WEATHER ADVISORY UNTIL 9 AM CST WEDNESDAY FOR KYZ001>022.

&&

LONG TERM...GM
Hazardous weather outlook, Feb 17, 2:35 PM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CST TUE FEB 17 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
235 PM CST TUE FEB 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN INCH OR TWO OF NEW SNOW WILL BE POSSIBLE TONIGHT OVER MUCH OF
THE REGION. REFER TO OUR WINTER WEATHER ADVISORY FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUSLY COLD TEMPERATURES AND WIND CHILLS ARE LIKELY WEDNESDAY
WEDNESDAY NIGHT AND INTO THURSDAY. PLEASE SEE OUR SPECIAL WEATHER
STATEMENT FOR MORE INFORMATION.

APPRECIABLE MIXED WINTRY PRECIPITATION IS POSSIBLE LATE FRIDAY
AND INTO THE FIRST HALF OF THE WEEKEND. CONFIDENCE REMAINS LOW IN
FORECAST TIMING...AMOUNTS AND PRECIPITATION TYPE. HOWEVER...IT IS
WORTH MONITORING THIS POTENTIAL EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOW AND ICE REPORTS ARE
APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter weather. Local standard time, as filed.

Winter Weather, Ballard

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Ballard forecast zone
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Calloway

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Calloway forecast zone
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Carlisle

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Carlisle forecast zone
Reported by
Trained Spotter
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Crittenden

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Weather, Daviess

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, Fulton

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Graves forecast zone
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Weather, Hickman

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Hickman forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Hopkins forecast zone
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Weather, McCracken

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
McCracken forecast zone
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Weather, McLean

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Weather, Muhlenberg

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Weather, Union

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
February 17, 11:00 PM CST to February 18, 6:00 AM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558960, 558961, 558962, 558963, 558964, 558965, 558966, 558967, 558968, 558969, 558970, 558971, 558972, 558973, 558974, 558975, 558976, 558977, 558978, 558979, 558980, 558981.